Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 209, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2018, 11:44 AM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2018, 11:44 AM CDT (16:44 UTC)
- Expired
- Jul 10, 2018, 12:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 11:50 AM CDT | TSTM WND DMG | Laurens, IA | SEVERAL REPORTS OF 50-60 MPH WIND AND TREE DAMAGE. TIME ESTIMATED BY RADAR. VIA MPING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986
WUUS53 KDMX 101644
SVRDMX
IAC147-151-101730-
/O.NEW.KDMX.SV.W.0209.180710T1644Z-180710T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1144 AM CDT TUE JUL 10 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Pocahontas County in northwestern Iowa...
Southwestern Palo Alto County in northwestern Iowa...
* Until 1230 PM CDT.
* At 1144 AM CDT, a severe thunderstorm was located over Rush Lake,
or 15 miles southwest of Emmetsburg, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pocahontas, Laurens, Rolfe, Mallard, Havelock, Plover, Curlew and
Pocahontas Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4301 9473 4278 9444 4277 9444 4267 9474
4287 9492 4291 9491
TIME...MOT...LOC 1644Z 323DEG 20KT 4292 9484
HAIL...1.25IN
WIND...60MPH
$$
Boksa3 follow-up statements
189
WWUS53 KDMX 101658
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1158 AM CDT TUE JUL 10 2018
IAC147-101707-
/O.CAN.KDMX.SV.W.0209.000000T0000Z-180710T1730Z/
Palo Alto IA-
1158 AM CDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PALO ALTO COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4278 9444 4277 9444 4267 9474 4290 9491
4290 9459
TIME...MOT...LOC 1657Z 323DEG 20KT 4286 9478
$$
IAC151-101730-
/O.CON.KDMX.SV.W.0209.000000T0000Z-180710T1730Z/
Pocahontas IA-
1158 AM CDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR NORTHERN POCAHONTAS COUNTY...
At 1157 AM CDT, a severe thunderstorm was located near Laurens, or
10 miles northwest of Pocahontas, moving southeast at 25 mph and
continuing to weaken.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pocahontas, Laurens, Rolfe, Havelock, Plover and Pocahontas Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.
&&
LAT...LON 4278 9444 4277 9444 4267 9474 4290 9491
4290 9459
TIME...MOT...LOC 1657Z 323DEG 20KT 4286 9478
HAIL...1.00IN
WIND...60MPH
$$
Boksa289 WWUS53 KDMX 101711 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 1211 PM CDT TUE JUL 10 2018 IAC151-101730- /O.CON.KDMX.SV.W.0209.000000T0000Z-180710T1730Z/ Pocahontas IA- 1211 PM CDT TUE JUL 10 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR CENTRAL POCAHONTAS COUNTY... At 1210 PM CDT, a severe thunderstorm was located over Pocahontas, moving southeast at 25 mph and continues to weaken. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Pocahontas, Havelock and Pocahontas Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Des Moines. && LAT...LON 4273 9457 4267 9474 4282 9485 4287 9470 TIME...MOT...LOC 1710Z 321DEG 16KT 4277 9471 HAIL...0.75IN WIND...60MPH $$ Boksa
170
WWUS53 KDMX 101722
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1222 PM CDT TUE JUL 10 2018
IAC151-101730-
/O.EXP.KDMX.SV.W.0209.000000T0000Z-180710T1730Z/
Pocahontas IA-
1222 PM CDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POCAHONTAS COUNTY WILL
EXPIRE AT 1230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. However, hail to the size
of nickels and wind gusts to 50 mph are still possible with this
thunderstorm.
LAT...LON 4273 9457 4267 9474 4282 9485 4287 9470
TIME...MOT...LOC 1720Z 323DEG 20KT 4273 9467
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:28 AM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jul 10, 6:28 AM CDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 628 AM CDT Tue Jul 10 2018 .SHORT TERM.../Today through Tonight/ Issued at 325 AM CDT Tue Jul 10 2018 Weak surface boundary has made it to the I80 corridor early this morning. Some drier air has begun to enter far northern Iowa, otherwise little difference is noted on either side of the front other than the wind shift. The slightly cooler airmass will ease across the northeast half of the forecast area today with some minor relief to highs today along with slightly lower dewpoints. Farther to the south and west, temperatures and dewpoints will be similar to Monday and anticipate heat index values in the mid 90s again today across the southwest third of so of the forecast area. Other concern is some of the CAMs bring the convection across North Dakota close to the northeast corner of the forecast area toward midday on leading edge of moisture gradient. While the mention of storms have been left out of the forecast in those locations, near term trends will need to be monitored closely for the eventual evolution of these storms. For tonight, the best forcing and low level moisture transport remains well west and north of the forecast area. Western and southern areas will be the warmest where higher dewpoints and proximity to the thermal ridge will keep readings higher. More pleasant conditions are forecast to remain in the northeast where slightly lower dewpoints/temps will persist into tonight. .LONG TERM.../Wednesday through Monday/ Issued at 325 AM CDT Tue Jul 10 2018 Upper level ridging will continue to be over the area on Wednesday with surface high pressure over the Great Lakes. This will allow for a return to southerly flow that will promote another very warm day with a bit of a bump upwards in humidity. High temperatures will be 4 to 5 degrees above normal with heat index values in the 90s. As an area of low pressure tracks across the Canadian prairies with a cold front trailing to the south over the northern states, the upper level ridge will weaken. The front will lose its upper level support later on Thursday leaving this boundary as a focus for showers and storms. Clouds will increase Wednesday night with chances of rain and storms increasing on Thursday. As has been noted in previous discussions, the severe potential is less than the locally heavy rain potential at this point. The limiting factor to the severe is the lack of robust shear with the boundary being over southern Minnesota at peak heating with strong instability. Focus for any severe threat will be damaging wind gusts with isolated large hail given the shear parameters. The greater concern will be Thursday night as the boundary slowly moves into northern Iowa where the atmosphere will be moisture laden. Precipitable water values will be above normal with the 9/12z NAEFS specific humidity values in the 90th or higher percentile over the area. Warm cloud depths will be greater than 13000 feet with warm rain processes dominating. While mean flow will be 20 to 30 knots, the flow will be largely parallel to the boundary indicating a possibilitiy of training storms. Latest WPC outlook highlights northern Iowa with a marginal risk of excessive rainfall for this reason. While there will be breaks in the rainfall, the overall set up for the possibility of locally heavy rainfall will persist into Friday and may linger into Saturday as the boundary sinks farther south into the state with perhaps weaker mean flow these two days. A new area of low pressure will move across the Canadian prairies bringing a cold front into the state either late Sunday or more likely Monday. This would bring a round of showers and strong storms across central Iowa. The GFS continues to be the more progressive solution driving the front into Missouri with chances for showers and storms ending by early next week. Meanwhile, the ECMWF keeps storm chances as it is the slower and less progressive solution. At this time range, will stick with the initial blended guidance for Monday into early next week. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 628 AM CDT Tue Jul 10 2018 Widespread VFR conditions for much of the period with some scattered cumulus today as well as high cirrus drifting overhead. Surface winds will be light and eventually swinging around to the east southeast tonight. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Ansorge AVIATION...Cogil
Hazardous weather outlook, Jul 10, 9:59 AM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 959 AM CDT Tue Jul 10 2018 IAZ004>007-015>017-023-024-111500- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- 959 AM CDT Tue Jul 10 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will track through north central Iowa this morning and into early afternoon. Severe weather threat is low, but small hail and gusty winds are possible. River Flood Warnings are in effect for parts of the Des Moines River basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday River Flood Warnings will remain in effect for parts of the Des Moines River basin likely into the first part of this weekend. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances will increase Thursday into Friday lingering into this weekend. There is a risk of strong to severe storms over northern Iowa later Thursday with the main threats being damaging wind gusts, locally heavy rainfall, and large hail. The risk for locally heavy rain will remain possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotters activation is not needed at this time. IAZ025>028-033>039-044>050-057>062-070>075-081>086-092>097-111500- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 959 AM CDT Tue Jul 10 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will increase Thursday into Friday lingering into this weekend. There is a risk of strong to severe storms over northern Iowa later Thursday with the main threats being damaging wind gusts, locally heavy rainfall, and large hail. The risk for locally heavy rain will remain possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotters activation is not needed at this time.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:07 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 38 min |
| Jul 10, 12:31 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 44 min |
| Jul 10, 3:30 PM CDT | Heat Advisory | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 20 more | 53 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.